How to interpret reports of adverse events following immunisation to the Covid-19 vaccine

By Stuff reporter

The Whole Truth: Covid-19 Vaccination | By Stuff reporter Torika Tokalau.


It’s easy to be alarmed by accounts on social media of people experiencing serious medical events or even dying after getting the Covid-19 vaccine.

As with any medicine, a small number of people will experience serious reactions related to the vaccine - but the numbers being shared online do not tell the full story.

To understand the figures, let’s start with the reporting systems themselves. 

Many of the countries vaccinating their people against Covid-19 have a regulatory agency that monitors unexpected or concerning health events that occur after vaccination.

These reports are known as adverse events following immunisations (an AEFI) and anyone can report them, just by filling out a form.

Things like headaches, dizziness, nausea, fever, or pain at the injection site are common responses to vaccines and not necessarily cause for alarm - they are often signs and symptoms of an immune response.

Because this is a new vaccine, many people are reporting these expected reactions - something the Ministry of Health and New Zealand’s Centre for Adverse Reactions Monitoring (CARM) say they encourage.

Reporting suspected reactions, even if they are minor, helps CARM and Medsafe to understand what reactions people in New Zealand are experiencing, and confirm that this matches the data from clinical trials.

Other events that are unexpected, severe or serious are also reported as adverse events following immunisation.

Absolutely anyone, including patients and their families, can submit a report of an AEFI. They don’t have to be certain that the vaccine caused the adverse event. Experts in this field use a range of information to work out the likelihood the vaccine caused it. Sometimes they will also put out a ‘safety signal’ to alert people to a new type of side effect and what to do if it happens.

The same goes for any reported deaths. 

In the interest of public interest and transparency, some of these regulators publish information about AEFI reports online. 

In the United States, AEFIs are reported to the Vaccine Adverse Event System (VAERS) and here in New Zealand they’re reported to the Centre for Adverse Reactions Monitoring (CARM). Details of these reports in New Zealand have been published on the Medsafe website.

These sites carry a clear disclaimer to state that each event reported is unverified. But when people see the numbers of reports made and share them, often they leave this crucial piece of context out: either through a lack of understanding or - in some instances - a deliberate attempt to create fear and undermine trust in the vaccines.

In 2004, to prove the point that people need to interpret adverse events data with caution until they have been confirmed, an American anesthesiologist, Dr James Laidler, submitted a report to VAERS claiming a vaccine had turned him into the Incredible Hulk. 

His report was only removed from the database a few years after. 

In the United States, where 324 million doses of Covid-19 vaccines have been administered, 5718 deaths had been reported to VAERS as of June 28 (a rate of 1.6 unconfirmed reports for every 100,000 doses).

None of these reported fatalities confirm the vaccine caused it.

As of August 14, nearly 2.5 million doses of Pfizer vaccine had been administered in New Zealand and 31 deaths had been reported to CARM (a rate of 1.2 unconfirmed reports for every 100,000 doses).

New Zealand’s Covid-19 Independent Safety Monitoring Board recently reviewed one of those deaths, and considered that it was due to myocarditis, which was probably caused by the Covid-19 vaccine. Myocarditis is a known, but extremely rare, side effect of the Pfizer vaccine.

The case is now with the coroner, who will make a final decision about the cause of death.

Of the other reports, CARM has concluded 17 of the deaths were unlikely to be related to the Covid-19 vaccine, four of the reports didn’t contain enough information to confirm or rule out a link, and nine are still under investigation.

These reporting systems are really important because they can help detect side effects that are too rare to be identified during clinical trials (because they only show up in, say, four or five people per million). The link to myocarditis was found this way.

Vaccination programmes (the Ministry of Health, in New Zealand) are then able to review the evidence and, if needed, make changes to their vaccine programmes.

By chance, some people will experience new illnesses or die shortly after vaccination, especially if they are elderly. The important question to answer is whether the vaccine played any role, or if the timing was only coincidental.

When global experts review reported AEFI deaths, they take this into account, including comparing natural death rates to observed death rates following vaccination. 

As the vaccine continues to roll out all over the world, reports of more AEFI events can be expected, but they should never be taken at face value. It’s also important to remember that although the numbers of reports seems large, hundreds of millions of vaccine doses have now been delivered globally: the adverse events reporting rates are extremely low and the risks from Covid-19 itself remain substantially higher than any risk from receiving a vaccine.

Reporting disclosure statement: University of Auckland vaccinologist Dr Helen Petousis-Harris provided expert advice for this article and reviewed it before publication. MedSafe clinical staff also reviewed this post for errors.